Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

April 9, 2021Cowley County, Kansas

NWS Wichita, KS issued this special weather statement at Apr 9, 2021, 5:08 PM CDT for Cowley County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2021, 5:08 PM CDT (22:08 UTC)
Expired
Apr 9, 2021, 5:45 PM CDT
In force
37 min
Issued by
NWS Wichita, KS

County Cowley County, KS

The radar

The Wichita radar (KICT), 55 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.1 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2681 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

929 
WWUS83 KICT 092208
SPSICT

Special Weather Statement
National Weather Service Wichita KS
508 PM CDT Fri Apr 9 2021
 
KSZ093-092245-
Cowley KS-
508 PM CDT Fri Apr 9 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Cowley County in south central Kansas...

* Until 545 PM CDT.

* At 506 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Winfield to 5 miles south of Oxford...and moving northeast at 15
  mph.

* Hail up to the size of dimes will be possible with these storms.

* Locations impacted include...
  Winfield, Udall, Winfield City Lake and Strother Field Airport. 

LAT...LON 3714 9715 3739 9715 3743 9714 3742 9679
      3730 9681 3712 9706
TIME...MOT...LOC 2207Z 223DEG 12KT 3728 9701 3720 9719 

$$

BUTLER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Apr 9, 3:06 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Apr 9, 3:06 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Wichita KS
306 PM CDT Fri Apr 9 2021

.SHORT TERM...(This evening through Monday night)
Issued at 300 PM CDT Fri Apr 9 2021

Tonight:
Cold front will continue to push southeast into shallow moisture.
Wavy warm front snakes across northeast OK, with good convergence
and richer surface moisture to the south. So far ACARS soundings
at OKC and TUL show very shallow moisture, although OKC has
deepened considerably during the day. Virtually all models suggest
storms/precipitation will become widespread in the vicinity of
cold front and warm front late this afternoon and evening. Less
than impressed with severe potential given shallow moisture and
robust convection going over southeast OK, especially the 1-2 inch
QPF that several models are generating near the KS/OK border.
However likelihood of precipitation is high, so high probability
of precipitation appears to be on track.

Saturday-Saturday Night:
Will linger clouds a bit longer as surface low winds up and is
slow to move east. Increased precipitation chances a bit in
extreme southeast KS in the morning, but ended precipitation by
mid afternoon. With dry air, clear skies and light winds Saturday
night as surface ridge moves across, will undercut NBM guidance
given good radiational cooling. Some frost is possible, especially
in southeast KS, but thinking it may be a bit early in the season
for headlines.

Sunday-Monday:
Temperatures should recover on Sunday with mostly clear skies.
Slow moving front is expected to make it about half way through
the forecast area by sunset. No precipitation is expected with
front given lack of moisture. Cooler air behind front will drop
temperatures below climatology on Monday. -Howerton

.LONG TERM...(Tuesday through Friday)
Issued at 300 PM CDT Fri Apr 9 2021

Medium range models continue to show a lot of run to run
variation with the upper pattern. Trend by both ECMWF and GFS
ensembles has been towards a deeper western trough/low and more
ridging across the central US. Models show relatively cool
airmass that arrives Sunday night-Monday remaining in place
throughout the period. However would expect to see more moderation
by second half of the period as lee trough develops and south
flow returns. Of note deterministic 1200 UTC GFS is one of the
coldest solutions for this period. Default initialization had
rain/snow mix around daybreak in the vicinity of KRSL/KGBD most
mornings, but given low confidence in cooler temperatures and low
probability of precipitation, nixed mixed chances on Thursday and
Friday mornings. Should also be noted, that the low
probabilities of precipitation are indicative of model spread and
uncertainty of when precipitation would occur. Do not expect
continuous rain throughout the period. -Howerton

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1256 PM CDT Fri Apr 9 2021

Winds...A strong cold front will blast southeast across the
region this afternoon and evening, with stout/gusty northwest
winds in its wake. The strongest winds will be mainly along/west
of the I-135 corridor.

Precipitation...Chances for showers/thunderstorms will increase
across southeast Kansas this afternoon and evening, as a warm
frontal zone sharpens just south of the area, and a strong
shortwave approaches from the northwest. Better chances for
strong-severe storms should remain from northeast Oklahoma on
south and east, although a few strong- severe storms could dribble
into far southeast Kansas. Further northwest across central
Kansas, areas of showers with a few embedded lightning strikes
will pivot east across the area this afternoon and evening.

Low clouds...Could be looking at MVFR ceilings skirting northeast
portions of the forecast area this evening through early Saturday,
including Salina and Chanute.

&&

.FIRE WEATHER...
Issued at 300 PM CDT Fri Apr 9 2021

Very high Friday danger will linger a few more hours across parts
of central and south central KS before rain develops. Otherwise,
low fire weather threat is expected with cooler temperatures,
lighter winds and ongoing green up. - Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    41  65  38  75 /  50   0   0   0
Hutchinson      39  64  37  75 /  60   0   0   0
Newton          40  64  37  75 /  70  10   0   0
ElDorado        42  65  38  76 /  70  10   0   0
Winfield-KWLD   42  66  39  77 /  40   0   0   0
Russell         36  65  35  73 /  20   0   0   0
Great Bend      36  64  37  74 /  10   0   0   0
Salina          40  65  35  75 /  80   0   0   0
McPherson       39  64  36  75 /  70   0   0   0
Coffeyville     44  63  38  75 /  90  20   0   0
Chanute         45  62  38  75 /  70  40   0   0
Iola            44  61  36  75 /  80  50   0   0
Parsons-KPPF    45  62  38  75 /  80  30   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...ADK
FIRE WEATHER...PJH
Hazardous weather outlook, Apr 9, 4:44 PM CDT, 24 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
444 PM CDT Fri Apr 9 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-102145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
444 PM CDT Fri Apr 9 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Wind gusts of 40 to 45 mph are expected through early this evening
in the wake of the cold front moving through the area. Check the
latest wind advisory for details.

Scattered thunderstorms are possible parts of south central and
southeast Kansas, roughly east of I-35. Small hail and gusty winds
are possible. A few of the storms could be severe along and south
of a line from Arkansas City to Parsons. The threats from the
severe storms include one inch hail, 60 mph winds and very heavy
rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight due to the isolated
nature of the severe weather threat.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Howerton

In the hours before

Special weather statement, Apr 9, 4:23 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Wichita KS
423 PM CDT Fri Apr 9 2021

KSZ092-092145-
Sumner KS-
423 PM CDT Fri Apr 9 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Sumner County in south central Kansas...

* Until 445 PM CDT.

* At 419 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over South Haven, or 12 miles east
  of Caldwell...moving northeast at 20 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  South Haven and Hunnewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3700 9752 3708 9750 3717 9726 3700 9716
TIME...MOT...LOC 2122Z 240DEG 11KT 3701 9739

LAWSON
Special weather statement, Apr 9, 4:44 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Wichita KS
444 PM CDT Fri Apr 9 2021

KSZ092-092215-
Sumner KS-
444 PM CDT Fri Apr 9 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Sumner County in south central Kansas...

* Until 515 PM CDT.

* At 443 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 8 miles
  west of Geuda Springs to near South Haven...and moving northeast at
  10 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with these storms.

* Locations impacted include...
  South Haven, Geuda Springs and Hunnewell.

LAT...LON 3728 9725 3724 9715 3700 9715 3700 9749
TIME...MOT...LOC 2144Z 242DEG 10KT 3711 9731 3701 9738

BUTLER
Local storm report, Apr 9, 4:49 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
449 PM CDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             3 E HUNNEWELL           37.00N 97.35W
04/09/2021  E0.70 INCH       SUMNER             KS   EMERGENCY MNGR

&&
Special weather statement, Apr 9, 5:02 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Wichita KS
502 PM CDT Fri Apr 9 2021

KSZ100-092230-
Labette KS-
502 PM CDT Fri Apr 9 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Labette County in southeastern Kansas...

* Until 530 PM CDT.

* At 501 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from Altamont
  to near Edna...and moving northeast at 25 mph.

* Hail up to the size of nickels...and wind gusts up to 50 mph will
  be possible with these storms.

* Locations impacted include...
  Parsons, Oswego, Chetopa, Altamont, Edna, Bartlett and Labette.

LAT...LON 3700 9541 3738 9537 3738 9508 3700 9507
TIME...MOT...LOC 2202Z 218DEG 20KT 3718 9531 3702 9528

BUTLER
Special weather statement, Apr 9, 5:08 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
508 PM CDT Fri Apr 9 2021

KSZ093-092245-
Cowley KS-
508 PM CDT Fri Apr 9 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Cowley County in south central Kansas...

* Until 545 PM CDT.

* At 506 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Winfield to 5 miles south of Oxford...and moving northeast at 15
  mph.

* Hail up to the size of dimes will be possible with these storms.

* Locations impacted include...
  Winfield, Udall, Winfield City Lake and Strother Field Airport.

LAT...LON 3714 9715 3739 9715 3743 9714 3742 9679
      3730 9681 3712 9706
TIME...MOT...LOC 2207Z 223DEG 12KT 3728 9701 3720 9719

BUTLER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 4:18 PM CDTWind AdvisoryICTBarton, Butler, Chase, Cowley, Ellsworth, Greenwood and 10 more5 hr
Apr 9, 4:23 PM CDTSpecial Weather StatementICTSumner22 min
Apr 9, 4:44 PM CDTSpecial Weather StatementICTSumner31 min
Apr 9, 5:02 PM CDTSpecial Weather StatementICTLabette28 min
Apr 9, 5:28 PM CDTSevere Thunderstorm WarningICTLabette28 min
Apr 9, 6:00 PM CDTSpecial Weather StatementICTLabette30 min
Apr 9, 6:38 PM CDTSpecial Weather StatementICTLabette37 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.